|CD4 drops on HCV treatment
Dec 7, 2008
Dear Dr. McGovern:
First of all, thank you for all your wonderful work! We all love you.
My husband is HIV/HCV co-infected. About 8 weeks ago, he started HCV treatment of Geno 1, high viral load. Despite the odds of success, he was undetectable at the end of 4 weeks.
Two questions: 1. What are his chances of SVR at this point? Would you recommend 48 weeks or 72 week of treatment?
2. His CD4 dropped from 340 to 200 after only 8 weeks of treatment but % actually increased to 39%. How worried should we be? Is there a risk or OI if it drops any lower?
He's doing great overall: minimal liver damage, good health, no infections.
I'm so worried.
Thank you so much.
Response from Dr. McGovern
Wow, am I excited to read this! A non-detectable viral load with high viral load genotype 1 infection at four weeks. I would only treat for 48 weeks and would NOT expose him to 72 weeks.
I would put his chances of a sustained virologic response at greater than 80 percent based on some recent data.
I would emphasize that every dose of ribavirin and pegylated interferon are really important for success. Take the ribavirin with food for maximal absorption.
The CD4 drop is to be expected. I tell all my patients about this before they start therapy. I also tell them not to worry because the CD4 percentage also increases.
The main infection I am concerned about in this range is thrush/candidal esophagitis. If thrush develops, I treat promptly with antifungal treatment and then give once weekly prophylaxis. Pegylated interferon can decrease T cell responses to Candida, which is the pathogen that causes thrush. This is easy to treat.
He should do extremely well!
please interpret my hepa profile....
Hep B Testing
- Risk Of Blowjob From A Prostitute
- Cold Feet After Breast Sucking Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- How Long Do You Have To Wait Until You Can Get Tested For An Std?
- How Long Does Chlamydia Last After Treatment?
- Can HIV Be Transmitted Through Underwear?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.